Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

July 16, 2012McCormick County, South Carolina; Lincoln County, Georgia

NWS Columbia, SC issued this special weather statement at Jul 16, 2012, 9:40 PM EDT for McCormick County, South Carolina; Lincoln County, Georgia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 9:40 PM EDT (01:40 UTC)
Expired
Jul 16, 2012, 10:45 PM EDT
In force
65 min
Issued by
NWS Columbia, SC

Counties Lincoln County, GA, McCormick County, SC

The radar

The Greer radar (KGSP), 115 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1704 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WWUS82 KCAE 170140
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
940 PM EDT MON JUL 16 2012

GAZ040-063-064-SCZ018-170245-
COLUMBIA-LINCOLN-MCCORMICK-MCDUFFIE-
940 PM EDT MON JUL 16 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCDUFFIE...LINCOLN...
COLUMBIA AND MCCORMICK COUNTIES THROUGH 1045 PM EDT...

AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MOUNT CARMEL...MOVING SOUTH AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCORMICK AND LINCOLNTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3397 8259 3401 8260 3408 8253 3407 8233
      3398 8230 3402 8224 3399 8222 3398 8216
      3360 8226 3356 8252 3362 8263 3365 8259
      3366 8250 3382 8260 3387 8258 3387 8261
      3398 8265
TIME...MOT...LOC 0140Z 018DEG 15KT 3406 8257

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 16, 7:43 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 16, 7:43 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
743 PM EDT MON JUL 16 2012

.SYNOPSIS...
A LEE SIDE TROUGH WILL SETUP EAST OF THE APPALACHIANS AS THE
UPPER LEVEL RIDGE RETROGRADES WESTWARD. A FRONTAL BOUNDARY OVER
THE OHIO VALLEY IS EXPECTED TO SLIP SOUTH ACROSS THE REGION LATE
FRIDAY AND LINGER INTO THE WEEKEND INCREASING THE CHANCE FOR
SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
CONVECTION IS NOW WINDING DOWN AND WILL END BY AROUND 0200Z.
CONVECTIVE DEBRIS CLOUDS ARE EXPECTED TO SLOWLY DISSIPATE. IF
CLOUDS DISSIPATE SUFFICIENTLY...THERE WILL BE ENOUGH RADIATIONAL
COOLING TO ALLOW FOR AREAS OF FOG TO FORM AFTER MIDNIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
WEAK TROUGH WILL REMAIN OVER THE AREA WITH AN UPPER LEVEL RIDGE OVER
THE LOWER MISSISSIPPI RIVER VALLEY AND ANOTHER RIDGE OVER THE
WESTERN ATLANTIC. BOUNDARY LAYER MOISTURE INCREASING COMBINED
WITH INSTABILITY AND A SURFACE THERMAL TROUGH WILL KEEP AT LEAST
SCATTERED DIURNAL SHOWERS AND THUNDERSTORMS OVER THE REGION. TEMPS
EXPECTED TO BE SLIGHTLY ABOVE NORMAL WITH HIGHS IN THE MID 90S
AND LOWS IN THE LOW TO MID 70S.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
TROUGH BUILDS OVER THE GREAT LAKES AND NEW ENGLAND AS THE UPPER
LEVEL RIDGE RETROGRADES TO THE WEST. THE TROUGH WILL EXTEND INTO
THE MID ATLANTIC AREA BY MID WEEK BRINGING A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS. A FRONTAL BOUNDARY ASSOCIATED WITH THE
UPPER LEVEL TROUGH WILL BEGIN TO SAG TOWARD THE LOWER OHIO VALLEY
WEDNESDAY THEN INTO OUR REGION FRIDAY THROUGH SUNDAY. TEMPERATURES
THROUGH THE LONG TERM WILL BE SLIGHTLY ABOVE NORMAL WITH DAYTIME
HIGHS IN THE MID 90S AND OVERNIGHT LOWS IN THE MID 70S... COOLING
SLIGHTLY OVER THE WEEKEND WITH HIGHS AROUND 90 AND LOWS AROUND 70.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
ALL TAF SITES EXCEPT OGB HAVE HAD PRECIP THIS AFTERNOON/EVENING.
TEMP/DWPT SPREADS ARE ALREADY LOW AT SITES THAT HAVE HAD
PRECIPITATION. VERY LIGHT WINDS ARE EXPECTED THROUGH MOST OF THE
ATMOSPHERE THROUGH THE NIGHT. THE ONLY THING STANDING IN THE WAY
OF FOG IS CLOUD DEBRIS FROM THIS AFTERNOONS CONVECTION. I THINK
THE DEBRIS WILL SLOWLY DISSIPATE SO WILL BRING IN MVFR CONDITIONS
IN THE 03Z TO 06Z TIME FRAME AND IFR CONDITIONS IN THE 06Z TO 09Z
TIME FRAME PERSISTING THROUGH ABOUT 14Z. WILL THEN BRING
CONDITIONS TO VFR WITH SCT CU FORMING AND LIGHT WINDS. AT TAF
RELEASE TIME OGB HAS NOT YET HAD ANY PRECIP AND THERE MAY BE SOME
LIGHT RAIN ON THE WAY BEFORE IT DISSIPATES SO OGB FORECAST IS THE
MOST OPTIMISTIC.

THIS FORECAST IS NOT HIGH CONFIDENCE AND DEPENDS ON IF AND WHEN
THE CLOUD COVER BREAKS TO ALLOW FOR RADIATIONAL COOLING.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN
EARLY MORNING FOG AND AFTERNOON CONVECTION AS A MOIST AIR MASS
REMAINS OVER THE REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 16, 3:21 AM EDT, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
321 AM EDT MON JUL 16 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
321 AM EDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 4:14 PM EDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT MON JUL 16 2012

SCZ022-162100-
KERSHAW-
414 PM EDT MON JUL 16 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW COUNTY
THROUGH 500 PM EDT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 11 MILES EAST OF
CAMDEN...TO CAMDEN...TO 8 MILES SOUTHWEST OF LUGOFF. THE STORMS WERE
NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAMDEN AND LUGOFF...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED STREET FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3428 8044 3427 8043 3422 8043 3421 8045
      3419 8045 3411 8058 3411 8062 3408 8067
      3407 8072 3420 8086 3429 8069 3433 8041
      3430 8037
TIME...MOT...LOC 2014Z 303DEG 0KT 3426 8043 3424 8060
          3414 8077
Local storm report, Jul 16, 5:08 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT MON JUL 16 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     8 NE FORT JACKSON       34.12N 80.79W
07/16/2012                   RICHLAND           SC   PUBLIC

            TREES REPORTED DOWN ALONG I-20 NEAR THE
            RICHLAND AND KERSHAW COUNTY LINE

&&

HC
Special weather statement, Jul 16, 5:14 PM EDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT MON JUL 16 2012

SCZ015-162145-
LANCASTER-
514 PM EDT MON JUL 16 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER COUNTY
THROUGH 545 PM EDT...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM MECKLENBURG COUNTY
TO YORK COUNTY...MOVING SOUTH AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
INDIANLAND AND VAN WYCK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3494 8078 3483 8079 3482 8065 3475 8066
      3475 8088 3479 8088 3480 8090 3483 8090
      3484 8087 3490 8088 3492 8087 3501 8091
      3507 8091 3507 8089
TIME...MOT...LOC 2114Z 338DEG 9KT 3517 8077 3497 8100
Special weather statement, Jul 16, 5:18 PM EDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
518 PM EDT MON JUL 16 2012

SCZ027-030-162145-
AIKEN-LEXINGTON-
518 PM EDT MON JUL 16 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND AIKEN
COUNTIES THROUGH 545 PM EDT...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER NORTHERN AIKEN COUNTY NEAR INTERSTATE 20
AND THE LEXINGTON COUNTY LINE...MOVING SOUTHEAST AT 5 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3377 8126 3360 8143 3376 8163 3390 8149
TIME...MOT...LOC 2117Z 309DEG 3KT 3377 8148
Special weather statement, Jul 16, 9:40 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
940 PM EDT MON JUL 16 2012

GAZ040-063-064-SCZ018-170245-
COLUMBIA-LINCOLN-MCCORMICK-MCDUFFIE-
940 PM EDT MON JUL 16 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCDUFFIE...LINCOLN...
COLUMBIA AND MCCORMICK COUNTIES THROUGH 1045 PM EDT...

AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MOUNT CARMEL...MOVING SOUTH AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCORMICK AND LINCOLNTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3397 8259 3401 8260 3408 8253 3407 8233
      3398 8230 3402 8224 3399 8222 3398 8216
      3360 8226 3356 8252 3362 8263 3365 8259
      3366 8250 3382 8260 3387 8258 3387 8261
      3398 8265
TIME...MOT...LOC 0140Z 018DEG 15KT 3406 8257

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:11 PM EDTSpecial Weather StatementCAEDorchester19 min
Jul 17, 5:40 PM EDTAreal Flood AdvisoryCAEOrangeburg65 min
Jul 17, 6:37 PM EDTSpecial Weather StatementCAESumter23 min

Nearby

Special Weather Statements in South Carolina, 2012Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.